Virginia, 2005

Damaging Winds in Virginia, August 14, 2005

August 14, 2005 · NWS RNK · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 1:53 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 1:53 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SO FAR NOT MUCH THUNDERSTORM DEVELOPMENT IN THE FORECAST AREA- MOST
HAS BEEN FURTHER SOUTH IN THE CAROLINAS. WHATEVER DOES DEVELOP IN
THE AREA UNDER THE UPPER RIDGE SHOULD BE DIURNAL...BUT OTHER STORMS
FURTHER WEST IN KY/TN MAY HAVE ENOUGH SUPPORT TO KEEP GOING AND MAKE
IT INTO THE MOUNTAINS OVERNIGHT...SO I HAVE KEPT A SLIGHT CHC POP
AFTER MIDNIGHT. THE QUASI-STATIONARY FRONT WHICH HAS BEEN ACROSS THE
OHIO VALLEY THE PAST FEW DAYS WILL MAKE A MOVE SOUTHWARD AS THE
UPPER RIDGE OVER THE SOUTHEAST U.S WEAKENS. DESPITE A FRONT
APPROACHING AND PLENTIFUL MOISTURE...FLOW IS WEST TO NORTHWEST
TOMORROW AND THIS COULD TEND TO SUPPRESS SHOWERS AND THUNDERSTORMS.
BEST CHC FOR STROMS SHOULD BE THE WESTERN SLOPES AREAS...SO I
LOWERED POPS IN THE EAST AND RAISED IN THE FAR WEST TO NEAR 50
PERCENT. WILL BE A WARM AND MUGGY NIGHT...BUT WITH NOT MUCH RAIN SO
FAR THINK FOG WILL BE PATCHY. MONDAY SHOULD BE WARMER THAN THE GFS
MOS INDICATES...SO I WENT CLOSER TO THE NAM MOS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
TYPICAL SUMMER PATTERN IN PLACE ACROSS THE REGION WITH THE HINT OF A
COUPLE OF WEAK COLD FRONTS TRYING TO MAKE IT INTO THE AREA. NOT
OVERLY CONVINCED EITHER WILL MAKE IT INTO THE AREA...YET ALONE SOUTH
OF THE REGION. BUT THEIR PROXIMITY WILL ALLOW FOR BETTER COVERAGE
THAN ISOLATED SHOWERS AND STORMS...ESPECIALLY ON TUESDAY
AFTERNOON...AND THEN AGAIN ON THURSDAY. HAVE GENERALLY FOLLOWED HPCS
WARMER THAN MOS GUIDANCE ON TEMPERATURES.

&&

.AVIATION...
SATELLITE SHOWS BUILDING CUMULUS CLOUDS IN THE MOUNTAINS...AND RADAR
IS BEGINNING TO PICK UP ISOLATED SHOWERS. STILL LOOKS LIKE THE BEST
COVERAGE OF STORMS THIS AFTERNOON/EARLY EVENING WILL BE IN THE
PIEDMONT WHERE THERE IS THE BEST LOW LEVEL MOISTURE CONVERGENCE AND
GREATEST INTSABILITY. BEST CHANCE FOR A THUNDERSTORM IS DANVILL
AIRPORT...BUT STILL NOT A HIGH ENOUIGH CHC TO PUT IN THE TAF.
OTHERWISE...LOOK FOR A MOSTLY CLEAR OVERNIGHT...WITH MORE MVFR/IFR
FOG DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/DS/JJ
Hazardous weather outlook, Aug 14, 4:06 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT SUN AUG 14 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
506 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
August 14, 4:10 PM EST
Where
Rockbridge County, Collierstown
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -79.583

Trees were downed on Big Hill Road.

Thunderstorm Wind, Lexington (C)

When
August 14, 4:15 PM EST
Where
Lexington (C) County, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -79.450

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471897, 5471898.